Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 231, NWS Atlanta, GA

July 15, 2020Meriwether County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 15, 2020, 7:33 PM EDT for Meriwether County, Georgia. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2020, 7:33 PM EDT (23:33 UTC)
Expired
Jul 15, 2020, 8:15 PM EDT
In force
42 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Meriwether County, GA

The radar

The Atlanta radar (KFFC), 25 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 7:40 PM EDTHAIL 0.88Gay, GANICKEL SIZED HAIL WAS REPORTED IN THE CITY OF GAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.6 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 392 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
392 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1417 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

877 
WUUS52 KFFC 152333
SVRFFC
GAC199-160015-
/O.NEW.KFFC.SV.W.0231.200715T2333Z-200716T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
733 PM EDT Wed Jul 15 2020

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northern Meriwether County in west central Georgia...

* Until 815 PM EDT.

* At 733 PM EDT, a severe thunderstorm was located over Gay, or 8
  miles northeast of Greenville, moving west at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Greenville, Woodbury, Luthersville, Lone Oak, Gay, Alvaton, Rocky
  Mount, Saint Marks, Odessadale, Imlac and Wooster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3322 8481 3322 8472 3323 8470 3322 8469
      3323 8465 3322 8465 3322 8450 3320 8449
      3318 8451 3310 8452 3310 8453 3308 8451
      3308 8453 3305 8452 3304 8454 3297 8453
      3300 8482 3319 8483
TIME...MOT...LOC 2333Z 109DEG 11KT 3308 8458 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
242 
WWUS52 KFFC 160012
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
812 PM EDT Wed Jul 15 2020

GAC199-160022-
/O.EXP.KFFC.SV.W.0231.000000T0000Z-200716T0015Z/
Meriwether GA-
812 PM EDT Wed Jul 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MERIWETHER COUNTY
WILL EXPIRE AT 815 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Peachtree City.

LAT...LON 3322 8481 3322 8472 3323 8470 3322 8469
      3323 8465 3322 8465 3322 8450 3320 8449
      3318 8451 3310 8452 3310 8453 3308 8451
      3308 8453 3305 8452 3304 8454 3297 8453
      3300 8482 3319 8483
TIME...MOT...LOC 0012Z 109DEG 11KT 3312 8470 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:16 PM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, Jul 15, 3:16 PM EDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
316 PM EDT Wed Jul 15 2020

.SHORT TERM /Tonight through Thursday Night/...

An upper level ridge continues to slowly move eastward across the
eastern CONUS through the short term period, and will be centered
over the Atlantic coast by Thursday morning. With the ridge axis and
surface high pressure currently positioned to the east of the
forecast area, surface winds have shifted to a southeasterly
direction on the back side of the high pressure. Meanwhile,
advection of low-level tropical moisture is contributing to
increasing dewpoints and instability. Meanwhile, a weak surface
boundary remains stalled near the I-20 corridor, which is
maintaining deeper moisture and higher humidity along the boundary
and to the south.

Convection throughout the short term period will be diurnally-driven
in nature, and is already developing across north and central
Georgia. With increasing instability, an increase in
showers/thunderstorms is anticipated across the forecast area, with
slight chance PoPs or less only in northeast Georgia, and chance
PoPs elsewhere across the forecast area. Widespread severe weather
is not expected, but with SBCAPE values rising into the 2000-3000
J/kg range in west Georgia, a few storms could become strong to
marginally severe and capable of producing gusty winds, in addition
to frequent lightning and locally heavy rain.

Showers and thunderstorms will gradually diminish tonight. With very
light winds and humid conditions in central Georgia, some patchy fog
is possible in central Georgia in the early morning. The pattern
will remain consistent on Thursday as the ridge moves over the
Atlantic. With continued southerly flow, moisture advection will
continue and dewpoints will climb into the low to mid 70s areawide.
Scattered afternoon thunderstorms are once again expected on
Thursday. The highest rain chances will be in the high-end chance
PoPs range (40-50 percent) across majority of the forecast area,
with lower chances further east.

Both low and high temperatures will be consistently above normal
through the short term period. Notably, highs are expected to range
from the low to mid 90s in north Georgia and mid to upper 90s in
central Georgia. Considering deeper moisture in central Georgia,
heat indices from 100 to 104 will be observed along and south of the
Atlanta metro this afternoon. While some isolated areas will reach
or exceed heat indices 105 degrees in central Georgia, values are
overall not anticipated to reach advisory criteria. Heat index
values will be slightly lower on Thursday, ranging from 97-102
degrees across the majority of the forecast area.

King

.LONG TERM /Friday through Wednesday/...

No major changes made to the extended forecast. The long term will
continue to be characterized by some level of upper level ridging
across the area. This will keep diurnally driven showers and
thunderstorms and very warm temps through day 7. There are minor
differences in the models with increased moisture and timing but
they are all showing a similar summertime pattern. Overall the trend
is increased moisture as we go into next week, and temps remaining
mainly in the 90s. Right now it appears Heat Indices will reach into
the upper 90s to lower 100s each day as well. We will keep an eye on
things as we may need to issue a heat advisory sometime over the
next week or so.

01

.AVIATION...
18Z Update...
VFR conditions will persist through the TAF period. Mid-level
stratus over ATL has dissipated and a cu field at 040-050 has
developed across north and central Georgia. Scattered convection is
ongoing near the ATL sites, and a TEMPO group for TSRA is in place
for the time the greatest coverage is anticipated, between 18-21Z.
SHRA/TSRA is expected to come to an end this evening by 02Z, and mid-
level stratus is once again possible in the overnight and early
morning hours Thursday. Prevailing winds are expected to remain from
the SE at 3-7 kts through the period, with the exception of gusts
associated with any TSRA that occurs.

//ATL Confidence...18Z Update...
Medium to high confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  93  72  94 /  20  30  10  30
Atlanta         73  91  73  93 /  20  40  30  20
Blairsville     68  86  68  86 /  20  50  30  50
Cartersville    72  92  72  93 /  20  50  40  30
Columbus        74  94  74  95 /  30  40  30  20
Gainesville     71  89  72  91 /  20  40  20  30
Macon           73  94  72  94 /  30  30  20  20
Rome            72  93  73  94 /  20  30  30  30
Peachtree City  72  91  72  93 /  20  40  30  20
Vidalia         74  95  73  95 /  30  20   5  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....01
AVIATION...King
Hazardous weather outlook, Jul 15, 4:20 AM EDT, 15 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
420 AM EDT Wed Jul 15 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
420 AM EDT Wed Jul 15 2020

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

Isolated to scattered thunderstorms are expected across much of
north and central Georgia this afternoon and evening. The main
hazards will be gusty winds, frequent lightning and brief heavy
rain with any strong storms.

Heat Indices of 100 to 105 degrees can be expected over central
and portions of north Georgia this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

For Thursday through Saturday, isolated to scattered thunderstorms
are expected across the area during the afternoon and evening hours.
Some storms could be strong with gusty winds, frequent lightning
and locally heavy rainfall.

For Sunday through Tuesday, Scattered to numerous thunderstorms are
expected across the area. Some storms will be strong with gusty
winds, frequent lightning and locally heavy rainfall.

Heat indices of 100 to 105 degrees can be expected over much of the
area away from the mountains through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Jul 15, 6:42 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
642 PM EDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             1 SW LOUISE             33.07N  84.95W
07/15/2020  E2.00 INCH       TROUP              GA   PUBLIC

            GOLF BALL TO HEN-EGG SIZED HAIL FELL NEAR MT ZION
            CHURCH ROAD. CAR ALARMS WERE REPORTED GOING OFF, A HOUSE
            WINDOW AND A BACK PATIO TABLE WAS REPORTED DAMAGED DUE
            TO THE HAIL.

&&

EVENT NUMBER FFC2000899

LREAVES
Special weather statement, Jul 15, 6:52 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
652 PM EDT Wed Jul 15 2020

GAZ042-052-053-152330-
Coweta GA-Carroll GA-Heard GA-
652 PM EDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COWETA...SOUTHERN CARROLL
AND NORTHEASTERN HEARD COUNTIES UNTIL 730 PM EDT...

At 652 PM EDT...a strong thunderstorm was over Powers Crossroads, or
8 miles southwest of Newnan...moving northwest at 15 mph.

  HAZARD...40 to 50 mph wind...nickel sized hail and frequent cloud
           to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Centralhatchee, Roopville, Powers Crossroads, Lowell, Handy and Plant
Wansley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3332 8482 3324 8495 3333 8513 3344 8516
      3349 8501
TIME...MOT...LOC 2252Z 133DEG 12KT 3333 8493

HAIL...0.88IN
WIND...50MPH
Special weather statement, Jul 15, 7:09 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
709 PM EDT Wed Jul 15 2020

GAZ071-072-082-152345-
Monroe GA-Bibb GA-Jones GA-
709 PM EDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MONROE...NORTHWESTERN
BIBB AND SOUTHWESTERN JONES COUNTIES UNTIL 745 PM EDT...

At 709 PM EDT...a strong thunderstorm was over Bolingbroke, or 10
miles northwest of Macon...moving west at 10 mph.

  HAZARD...40 to 50 mph wind...nickel sized hail and frequent cloud
           to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Macon, Forsyth, Wesleyan, Bolingbroke, Arkwright, Dames Ferry, Plant
Scherer and Jarrell Plantation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3302 8359 3286 8366 3287 8395 3303 8398
      3313 8389
TIME...MOT...LOC 2309Z 109DEG 9KT 3295 8376

HAIL...0.88IN
WIND...50MPH
Local storm report, Jul 15, 7:11 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
711 PM EDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     2 NNE DEXTER            32.46N  83.04W
07/15/2020                   LAURENS            GA   911 CALL CENTER

            MULTIPLE TREES WERE REPORTED DOWN ON SCOOTER ROUTE
            BRANCH.

&&

EVENT NUMBER FFC2000900

LREAVES
Local storm report, Jul 15, 7:14 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
714 PM EDT WED JUL 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     DEXTER                  32.43N  83.06W
07/15/2020                   LAURENS            GA   911 CALL CENTER

            MULTIPLE TREES AND POWER LINES WERE REPORTED DOWN NEAR
            THE INTERSECTION OF HIGHWAY 358 AND HIGHWAY 257.

&&

EVENT NUMBER FFC2000901

LREAVES
Special weather statement, Jul 15, 7:23 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
723 PM EDT Wed Jul 15 2020

GAZ053>057-160000-
Fayette GA-Clayton GA-Coweta GA-Spalding GA-Henry GA-
723 PM EDT Wed Jul 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR FAYETTE...SOUTHERN CLAYTON...
SOUTHEASTERN COWETA...SPALDING AND SOUTHWESTERN HENRY COUNTIES UNTIL
800 PM EDT...

At 723 PM EDT...a strong thunderstorm was over Woolsey, or 7 miles
southeast of Fayetteville...moving west at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Griffin, Fayetteville, Jonesboro, Peachtree City, Hampton, Lovejoy,
Senoia, Brooks, Haralson, Woolsey, Sunny Side, Starrs Mill, Inman,
Rover, Jw Smith Reservoir, Highland Mills, Experiment, Birdie, Vaughn
and Bonanza.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3354 8448 3347 8418 3319 8427 3320 8439
      3321 8440 3321 8450 3322 8451 3322 8457
      3339 8458
TIME...MOT...LOC 2323Z 109DEG 12KT 3335 8439

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 2:54 PM EDTSevere Thunderstorm WarningFFCMarion, Talbot36 min
Jul 15, 3:21 PM EDTSpecial Weather StatementFFCDooly24 min
Jul 15, 3:40 PM EDTSevere Thunderstorm WarningFFCCherokee35 min
Jul 15, 3:42 PM EDTSevere Thunderstorm WarningFFCHarris, Muscogee33 min
Jul 15, 4:17 PM EDTSpecial Weather StatementFFCCherokee28 min
Jul 15, 4:41 PM EDTSevere Thunderstorm WarningFFCClayton, Fayette, Fulton23 min
Jul 15, 4:46 PM EDTSevere Thunderstorm WarningFFCFulton, Gwinnett29 min
Jul 15, 4:55 PM EDTSevere Thunderstorm WarningFFCLaurens35 min
Jul 15, 4:57 PM EDTSevere Thunderstorm WarningFFCMacon, Schley, Sumter33 min
Jul 15, 4:59 PM EDTSevere Thunderstorm WarningFFCToombs31 min
Jul 15, 5:14 PM EDTSevere Thunderstorm WarningFFCCobb, Fulton31 min
Jul 15, 5:33 PM EDTSevere Thunderstorm WarningFFCLamar, Upson27 min
Jul 15, 5:41 PM EDTSpecial Weather StatementFFCTaylor34 min
Jul 15, 5:45 PM EDTSpecial Weather StatementFFCChattahoochee, Marion30 min
Jul 15, 5:51 PM EDTSevere Thunderstorm WarningFFCTroup24 min
Jul 15, 6:14 PM EDTSpecial Weather StatementFFCUpson31 min
Jul 15, 6:24 PM EDTSpecial Weather StatementFFCMonroe36 min
Jul 15, 6:31 PM EDTSevere Thunderstorm WarningFFCFayette, Lamar, Pike, Spalding, Upson44 min
Jul 15, 6:47 PM EDTSevere Thunderstorm WarningFFCEmanuel, Johnson, Laurens, Treutlen28 min
Jul 15, 6:52 PM EDTSpecial Weather StatementFFCHeard38 min
Jul 15, 7:09 PM EDTSpecial Weather StatementFFCMonroe36 min
Jul 15, 7:15 PM EDTSevere Thunderstorm WarningFFCDodge, Pulaski, Wilcox30 min
Jul 15, 7:18 PM EDTSevere Thunderstorm WarningFFCBibb, Jones, Monroe27 min
Jul 15, 7:23 PM EDTSpecial Weather StatementFFCFayette, Spalding37 min
Jul 15, 7:30 PM EDTSevere Thunderstorm WarningFFCDooly, Houston, Pulaski45 min
Jul 15, 7:56 PM EDTSpecial Weather StatementFFCJones34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.